Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 50, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 20, 1998, 6:14 PM CDT for Pottawatomie County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 1998, 6:14 PM CDT (23:14 UTC)
- Expired
- May 20, 1998, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:35 PM CDT | Hail 3.5 | Flush, KS | |
| May 20, 6:50 PM CDT | Hail 1.75 | Westmoreland, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3880 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 202314 RRA SVRTOP KSC149-210000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 614 PM CDT WED MAY 20 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS * UNTIL 700 PM CDT * AT 610PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 35 MILES NORTHWEST OF TOPEKA...OR 5 MILES SOUTH OF WESTMORELAND...MOVING NORTHEAST 10 MPH. * SOME LOCATIONS AFFECTED... LEWISVILLE WESTMORELAND GOLF BALL SIZE HAIL WAS REPORTED 5 MILES SOUTH OF WESTMORELAND BY A S SPOTTER AT 610PM. THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS! THIS STORM HAS A HISTORY OF LARGE HAIL. STAY INDOORS AWAY FROM WINDOWS! &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:35 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 20, 3:35 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT WED MAY 20 1998 ...MAIN FORECAST CONCERN CONTINUES TO BE...THUNDERSTORM CHANCES... LAST NIGHTS MCS PUSHED THE FRONTAL BOUNDARY TO THE SOUTH...MORE IN LINE WITH YESTERDAYS ETA. LOOKS LIKE ANOTHER MCS SHOULD DEVELOP TONIGHT AND PROPAGATE OUR DIRECTION...BUT STILL SHUNT OFF TO THE EAST. EXTREME NORTHEAST KANSAS STANDS THE BEST SHOT AT RAIN. THAT SHOULD SLIDE TO THE EAST BY NOON LEAVING SKIES PARTLY SUNNY. THE QUESTION REMAINS...WHERE WILL THE FRONT BE LOCATED ?? THE MCS SHOULD AGAIN ESTABLISH AN OUTFLOW THE HELP KEEP THE FRONT SOUTH...BUT AT THE SAME TIME...AS THE WEST COAST SYSTEM DIG IN...THE H500 RIDGE MAY AMPLIFY ENOUGH TO ALLOW THE FRONT TO DRIFT BACK A LITTLE NORTH. THIS SEEMS TO BE THE ETAS SOLUTION. THIS SHOULD HELP FOCUS THE HEAVIER RAIN ON THURSDAY NIGHT WHERE ETA/AVN BOTH SHOW VERY GOOD WARM AIR ADVECTION AND THETA-E CONVERGENCE IN SOUTHERN/CENTRAL NEBRASKA AT 850 & 700. THEREFORE...WILL ONLY HAVE 30-40 POPS NEEDED ALONG THE NEBRASKA BORDER WITH LESSER AMOUNTS SOUTH. BELIEVING THIS SCENARIO... WILL KEEP TEMPERATURES ON THE WARMER SIDE OF GUIDANCE VALUES. DLR .TOP...NONE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:21 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 49 min |
| May 20, 6:44 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.